JAN 8, 22 .. DIVERTICULITIS MEDICAL APPOINTMENT

I wrestled with how much I wanted to say in this Post, NOT wanting to really get into too much detail. Then I decided IF someone is NOT interested, they can simply not read it. However, many of you have given me excellent advice and insights based upon your experience, so I felt that I owe-it-to-you to give you the below details.

Yesterday, Friday the 7th of January, Patti and I visited a local Doctor here in Lake Havasu City, Arizona, who is a specialist in Gastroenterology. Just in case you don’t know what this is (I didn’t know myself how broad it is), Gastroenterology is the study of the normal function and diseases of the esophagus, stomach, small intestine, colon and rectum, pancreas, gallbladder, bile ducts and liver.

Our appointment was at 10:45am and we were at his office early. There was a sign posted in his office that appointments were running from 3 to 4 months away. We learned later that he only sees patients who have been referred by another Doctor (you can’t just walk in and get an appointment). I qualified for an appointment due to my Emergency Room discharge papers that referred me to his practice.

After he explained my diagnosis, we asked him several questions we had written down in advance.

He is a no-nonsence, tell it like it is, direct and to the point Doctor.

– – – – – – – – – – – –  

My Question : What do you think about the fact that I did not receive the second I.V. dose of antibiotics in the E.R. because they were out of stock?

Reply : You were over medicated in the first place so this second dose of an I.V. antibiotic was not necessary.

My Question : My E.R. instructions say to take METRONIDAZOLE three times a day. Does this mean every 8 hours or three times during the day? I am taking it at 10AM, 4PM and 10PM.

Reply : In the morning, at bedtime, and once in between. Your regimen is just fine.

My Question : I’ve read online that some recommend a liquid diet for the first two days. I did not receive advice about a liquid diet from the E.R.

Reply : Yes, I personally recommend a liquid diet for the first two days after a flare up.

My Question : I have heard that with Diverticulitis a patient should NOT eat nuts, seeds, popcorn or corn. The E.R. discharge paperwork gave no diet recommendations. I did NOT tell my Doctor that the Mayo Clinic said the current thinking differs regarding seeds and nuts, etc., inferring studies have not shown they affect diverticulitis.

Reply : Stay away from, corn, corn nuts (he really zero’d in on corn nuts !!), popcorn, and small seeds. IF you chew nuts thoroughly (into an almost liquid paste) nuts are O.K.

My Question : How do I know when this flare up is over?

Reply : Your flare up IS over right now. Your diarrhea, bloating and cramps are symptoms of you having been over medicated in the first place.

My Question : What is Acute Diverticulitis?

Reply : He explained this to us, but it is too complicated to go into his response here.

My Question : Is Raisin Bran cereal O.K. to eat.

Reply : Yes.

My Question : I have a tendency towards constipation. I eat a serving of hummus in the morning and night and drink Prune Juice in the morning.

Reply : That is fine. Add to that Yogurt. You may want to consider a stool softener as well.

My Question : What about MiraLAX. I have used it in the past.

Reply : O.K. but only twice a  week, say Wednesday and Sunday.

– – – – – – – – – – – – 

He also ordered up a laboratory stool sample as he wants to check something therein. 

Bottom Line :

I am extremely happy that Patti encouraged me to stay put in the Emergency Room last Thursday the 30th of December and not walk out after waiting 3-3/4 hours without being seen. Diverticulitis is not a medical condition to take lightly nor to ignore.

We are both also extremely happy with our in person, face to face, appointment with (now) our local Doctor yesterday. We wrote him a hand-written, Thank You Note and mailed it.

Cap and (thankfully) Patti beside me, through it all ..

2 thoughts on “JAN 8, 22 .. DIVERTICULITIS MEDICAL APPOINTMENT

  1. Linda "eArThworm" Patton

    Antibiotics can really upset the digestive system. And some antibiotics are worse than others. I have a long list of them that my doctor has to avoid because they make me sicker than the original ailment, and Metronidazole is one of them. Hope you feel better soon. (You might need to take a good probiotic to put lots of good bacteria (that the antibiotics killed) back in your tummy.)

    1. Cap Chastain Post author

      Wow !! Thanks so very much Linda for your comment!! The Metronidazole 500MG (3 times a day) also tastes terrible. I would take it with a mouthfull of well chewed food and drop it into my full mouth and immediately wash it down with a big gulp of water. Even then I could detect its nasty taste. Patti just touched one pill ever so briefly with her tongue and could tell how bad it tastes. Go figure huh ? Again thanks Linda for following along with us. Cap and Patti

Leave a Reply

Your email address will not be published.

This site uses Akismet to reduce spam. Learn how your comment data is processed.